Oregon, 2008

Heavy Snow in Oregon, February 2 to 3, 2008

February 2 to 3, 2008 · NWS BOI · 2 events in 2 counties and zones

Another Pacific storm system brought moderate to heavy snow to Southwest Idaho and Southeast Oregon over a weekend period of February second and third. Gusty winds produced significant blowing and drifting including white out conditions in the mountains and lower valleys.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Another Pacific storm system brought moderate to heavy snow to Southwest Idaho and Southeast Oregon over a weekend period of February second and third. Gusty winds produced significant blowing and drifting including white out conditions in the mountains and lower valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Feb 2, 2:28 AM PST, 6 hours 32 minutes earlier.

Area forecast discussion, Feb 2, 2:28 AM PST, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
328 AM MST SAT FEB 2 2008

.SHORT TERM...TODAY THROUGH SUNDAY...ANOTHER POTENT AND MOIST
PACIFIC STORM IS HEADED TO THE REGION LATER TODAY THROUGH SUNDAY.
PRESENT WARNINGS AND ADVISORIES WILL BE HELD AS THEY ARE. THERE
ARE SOME INDICATIONS...MAINLY FROM THE LATEST QPF FIELDS FROM THE
NAM AND GFS...THAT SNOWFALL AMOUNTS IN THE TREASURE AND WESTERN
MAGIC VALLEYS COULD BE HIGHER THAN PREVIOUSLY FORECAST. I AM
PUTTING OUT A FORECAST WITH HIGHER AMOUNTS...BUT AM NOT CONVINCED
STRONGLY ENOUGH TO RAISE THE BLOWING SNOW ADVISORIES TO WINTER
STORM WARNINGS. THE SAME COULD BE SAID FOR OUR SE OREGON COUNTIES
AS WELL. IF THE NEXT ROUND OF MODELS CONTINUES TO SHOW THIS
TREND...WE MAY NEED TO GO WITH WARNINGS FOR ALL OF OUR
ZONES/COUNTIES. MODEL 50H FIELDS SHOW A STRONG VORT MAX IN NW FLOW
MOVING RAPIDLY TOWARD THE PAC NW. THIS HELPS TO DIG OUT A
SIGNIFICANT TROUGH...AND THEN HEADS TO OUR SOUTHWEST. THE PARENT
UPPER LOW...HOWEVER...IS NOW PROGGED BY ALL MAJOR MODELS TO MOVE
DIRECTLY OVER OUR CWA. AT THE SAME TIME...THE SFC LOW WILL ALSO
MOVE DIRECTLY OVER THE CWA. THE COMBINATION OF SFC CONVERGENCE...
UPPER LEVEL DIVERGENCE...AND UPPER LEVEL COLD POOL IS WHAT HAS ME
BELIEVING THE LATEST WETTER GUIDANCE...PARTICULARLY CONCERNING THE
LOWER ELEVATIONS. TEMP FORECAST IS CLOSE TO GUIDANCE. IT SEEMS TO
FINALLY HAVE GOTTEN THE HANG OF THESE SYSTEMS. WE WENT ABOVE
GUIDANCE FOR POPS IN ALL AREAS...AS IT SEEMS THIS SYSTEM WILL
CERTAINLY PRECIPITATE ON OUR ENTIRE CWA.

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY...WET AND PROGRESSIVE...
THOUGH LESS AMPLIFIED...PATTERN WILL CONTINUE THROUGH THE EXTENDED
PERIOD. SURFACE LOW AND UPPER LEVEL TROUGH WILL BEGIN TO EXIT THE
REGION SUNDAY NIGHT INTO MONDAY WITH OROGRAPHICALLY ENHANCED SNOW
SHOWERS LINGERING THROUGH MONDAY AFTERNOON. NORTHERLY FLOW SETS UP
OVER THE AREA ON MONDAY FOR BELOW NORMAL TEMPERATURES. THERE WILL BE
A BRIEF BREAK IN THE PRECIPITATION TUESDAY BEFORE ANOTHER SYSTEM
BRINGS MORE SNOW TO THE AREA TUESDAY EVENING INTO WEDNESDAY MORNING.
FLOW TURNS WEST NORTHWEST THURSDAY WITH MULTIPLE MOIST SHORTWAVES
EMBEDDED IN THE FLOW. CONTINUED WITH ABOVE CLIMO POPS THURSDAY AND
FRIDAY BUT DID NOT GO AS HIGH AS WITH PREVIOUS SYSTEMS DUE TO THE
NEARLY ZONAL FLOW AND LESS IMPRESSIVE STRUCTURE TO THE SHORTWAVES.
MODELS BEGIN TO DIVERGE IN THEIR SOLUTIONS FOR THE WEEKEND BUT BOTH
HINT AT A DIRTY RIDGE BUILDING OVER THE WESTERN U.S. BY SATURDAY.
MAX TEMPERATURES WILL BE A FEW DEGREES BELOW NORMAL THROUGH
THURSDAY...BEGINNING TO CLIMB TO A FEW DEGREES ABOVE NORMAL FOR THE
WEEKEND. MIN TEMPERATURES WILL STAY NEAR NORMAL DUE TO THE CLOUDS
AND WIND THROUGH THE PERIOD.

&&

.AVIATION...LOCAL MVFR AND ISOLATED IFR SNOW SHOWERS THIS MORNING
WITH VFR CONDITIONS OUTSIDE OF THE SNOW SHOWERS. MOIST SYSTEM WILL
BRING MVFR-IFR SNOW AND MOUNTAIN OBSCURATION TO SE OREGON AROUND 18Z
THIS MORNING...MOVING INTO SW IDAHO LATE IN THE AFTERNOON. SE-SW
SURFACE WINDS WILL INCREASE THROUGH THE DAY WITH MODERATE TO STRONG
GUSTS IN THE AFTERNOON. WEST WINDS ALOFT WILL AVERAGE 20-35 KTS
BETWEEN 10-15K FT MSL. THIS SYSTEM WILL AFFECT THE REGION THROUGH
SUNDAY.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...SNOW AND BLOWING SNOW ADVISORY FROM 5 PM THIS AFTERNOON TO 11 AM
     MST SUNDAY FOR IDZ012-IDZ014-IDZ015-IDZ016-IDZ030.
     WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 11 AM MST
     SUNDAY FOR IDZ011-IDZ013-IDZ028-IDZ029.
OR...SNOW AND BLOWING SNOW ADVISORY FROM 5 PM THIS AFTERNOON TO 11 AM
     MST SUNDAY FOR ORZ064.
     SNOW AND BLOWING SNOW ADVISORY FROM 11 AM MST /10 AM PST/ THIS
     MORNING TO 5 AM MST /4 AM PST/ SUNDAY FOR ORZ061-ORZ062-
     ORZ063.
&&

WEATHER.GOV/BOISE

SHORT TERM...SP
LONG TERM....DF
AVIATION.....DF
Hazardous weather outlook, Feb 2, 4:10 AM PST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
510 AM MST SAT FEB 2 2008

IDZ011-013-028-029-031215-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-CAMAS PRAIRIE-
OWYHEE MOUNTAINS-
510 AM MST SAT FEB 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IDAHO
AND WEST CENTRAL IDAHO.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11
AM MST SUNDAY FOR THE WEST CENTRAL...OWYHEE...AND BOISE
MOUNTAINS...AND THE CAMAS PRAIRIE OF SOUTHWEST IDAHO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM WARNING IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11
AM MST SUNDAY FOR THE WEST CENTRAL...OWYHEE...AND BOISE
MOUNTAINS...AND THE CAMAS PRAIRIE OF SOUTHWEST IDAHO.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER CONDITIONS THROUGH
ESTABLISHED PROCEDURES.

ORZ061>063-031215-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
510 AM MST SAT FEB 2 2008 /410 AM PST SAT FEB 2 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
OREGON AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT FROM 11 AM MST /10 AM
PST/ THIS MORNING TO 5 AM MST /4 AM PST/ SUNDAY FOR BAKER...HARNEY
...AND MALHEUR COUNTIES IN SOUTHEAST OREGON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT FROM 11 AM MST /10 AM
PST/ THIS MORNING TO 5 AM MST /4 AM PST/ SUNDAY FOR BAKER...HARNEY
...AND MALHEUR COUNTIES IN SOUTHEAST OREGON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER CONDITIONS THROUGH
ESTABLISHED PROCEDURES.

IDZ012-014>016-030-ORZ064-031215-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
SOUTHERN TWIN FALLS COUNTY-LOWER TREASURE VALLEY OR-
510 AM MST SAT FEB 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 11 AM MST SUNDAY FOR THE LOWER AND UPPER TREASURE
VALLEY...THE WESTERN MAGIC VALLEY...THE SOUTHWEST HIGHLANDS...AND
SOUTHERN TWIN FALLS COUNTY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 11 AM MST SUNDAY FOR THE LOWER AND UPPER TREASURE
VALLEY...THE WESTERN MAGIC VALLEY...THE SOUTHWEST HIGHLANDS...AND
SOUTHERN TWIN FALLS COUNTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER CONDITIONS THROUGH
ESTABLISHED PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Harney

When
February 2, 9:00 AM PST to 9:00 PM PST
Where
Harney forecast zone
Reported by
Trained Spotter
Coordinates
43.064, -118.968 (the zone’s center; the record gives no point)

Nine inches of new snow fell in Burns making roads impassable while six inches fell around French Glen. Seven to Fifteen inches were recorded at the SNOTEL sites on Steens Mountain.

Heavy Snow, Malheur

When
February 2, 8:00 PM MST to February 3, 8:00 AM MST
Where
Malheur forecast zone
Reported by
Trained Spotter
Coordinates
43.193, -117.623 (the zone’s center; the record gives no point)

Trained spotters near Juntura and Nyssa and the Department of Highways operating along U.S. Highway 20 reported four to six inches of new snow including drifts over a foot in many areas.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82967, 82978.